Registration Dossier

Toxicological information

Direct observations: clinical cases, poisoning incidents and other

Currently viewing:

Administrative data

Endpoint:
direct observations: clinical cases, poisoning incidents and other
Type of information:
migrated information: read-across from supporting substance (structural analogue or surrogate)
Adequacy of study:
weight of evidence
Study period:
July 2005
Reliability:
2 (reliable with restrictions)
Rationale for reliability incl. deficiencies:
other: No detailed exposure assessment. No detailed time when poisoning occurred. Blood levels of MCA could not be estimated due to the lack of facilities.

Data source

Reference
Reference Type:
publication
Title:
An unusual toxic cause of hemolytic-uremic syndrome
Author:
Nayak SG
Year:
2007
Bibliographic source:
The Journal of Toxicological Sciences, Vol.32, No. 2, 197-199

Materials and methods

Study type:
poisoning incident
Test guideline
Qualifier:
no guideline followed
Deviations:
not applicable
Principles of method if other than guideline:
Description of poisoning incident.
GLP compliance:
no

Test material

Reference
Name:
Unnamed
Type:
Constituent
Details on test material:
Not specifed.

Method

Type of population:
general
Subjects:
55-year old farmer with history of phychiatric illness but not on any medications. Known hypertensive on therapy with Atenolol.
Ethical approval:
not applicable
Route of exposure:
oral
Reason of exposure:
intentional
Exposure assessment:
estimated
Details on exposure:
About 50-75 ml ingested, approximately 3 days before presenting to emergency unit.
Examinations:
Clinical observation/palpation, rectal examination, pulse, blood pressure, blood analyses (blood gas, PT, PTT, fibrin degradation, total bilirubin, AST, ALT, Hepatitis B and C, hemoglobin, platelet counts, blood urea, s. creat, serum Na/K, Troponin-1, Sseruum Ca, serum PO4). Peripheral smear, upper gastro-intestinal endoscopy, colonoscopy with biopsy of sigmoid and descending colon, ECG, echocardiogram, coronary angiogram.
Medical treatment:
Gastric lavage at a local hospital.
Emergency unit: fresh whole blood and platelet transfusion, aspirin, low molecular heparins, beta-blockers, nitrates, heparin free haemodialysis (daily) with transfusion of fresh frozen plasma.

Results and discussion

Clinical signs:
Vomiting, hematochezia and oligo-anuria, intense pain in back and severe headache during 3 days prior to presenting to emergency unit.
At admission to emergency unit: Confusion, tachypnoe, afebrile with severe pallor and icterus. No burns, petechiae or purpuric spots on skin. Epigastric tenderness. Patient continued to be anuric and thrombocytopenia persisted during the hospital stay.
Results of examinations:
Clinical examination/palpation: see "clinical signs".
Pulse rate: 102/main.
BP: 160/100 mm Hg
Rectal examination: fresh blood.
Arterial blood gas: pH 7.43, PCO2 22 mm HG, PO2 151 mm Hg, HCO3 14.5 mEq/L,
Blood analyses: serum LDH 798 U/L (reference range: 100-190 U/L), PT 16' (15'control), APTT 33' (30'control), fibrin degradation products: negative, total bilirubin 2.8 mg/dl, unconjungated hyperbilirubinaemia, AST 419 U/L (normal up to 37 U/L), ALT 157 U/L (normal up to 65 U/L), hepatitis B and C negative.
Peripheral smear: numerous schistocytes (suggestive of microangiopathic anaemia).
Upper gastrointestinal endoscopy: normal.
Colonoscopy: severe haemorrhagic colitis with extensive erosions in the sig,moid and descending colon.
Biopsy: mucosal erosions with submucosal haemorrhage.
ECG: features of established anterolateral myocardial infarction (MI) conformed by elevanted Troponin-1.
Echocardiogram: hypokenesia of the anterior wall of the left ventricle.
Coronary angiogram: deferred in view of the severity of renal failure and the critical condition of the patient.
Effectivity of medical treatment:
Patient expired 5 days following admission for cardiorespiratory arrest.
Outcome of incidence:
Death.

Any other information on results incl. tables

No autopsy was performed since his relaitives did not consent to the same.

Blood levels of MCA could not be estimated due to the lack of facilities.

Applicant's summary and conclusion

Conclusions:
Intentional suicidal ingestion of approximately 50-75 mL of MCA resulted in death of a 55-year old man approximately 5 days after the incident. Hospital investigations revelaed severe renal failure, metaboic acidosis, anaemia and thrombocytopenia with evidence of intravascular haemolysis. Patient was treated for hemolytic-uremic syndrome with plasma transfusions and haemodialysis in view of renal failure. During the course of hospital admission the patient developed acute-antero septal myocardial infarction and subsequently succumbed to the disease.